Alert archive / Missouri / Wind Advisories in 2023

Wind Advisory 9, NWS Kansas City, MO

April 19, 20235 counties in Kansas; 10 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Apr 19, 2023, 2:35 AM CDT for 5 counties in Kansas; 10 counties in Missouri. It took effect at Apr 19, 2023, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:35 AM CDT (07:35 UTC)
In effect from
Apr 19, 2023, 7:00 PM CDT
Expired
Apr 20, 2023, 6:39 AM CDT
In force
12 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 13 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS73 KEAX 190735
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
235 AM CDT Wed Apr 19 2023

KSZ057-060-103>105-MOZ028-029-037-038-043-044-053-054-201000-
/O.NEW.KEAX.WI.Y.0009.230420T0000Z-230420T1000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kearney, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
235 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and west 
  central Missouri.

* WHEN...From 7 PM this evening to 5 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
631 
WWUS73 KEAX 191234
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
734 AM CDT Wed Apr 19 2023

KSZ057-060-103>105-MOZ028-029-037-038-043-044-053-054-192045-
/O.CON.KEAX.WI.Y.0009.230420T0000Z-230420T1000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kearney, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
734 AM CDT Wed Apr 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
CDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and west 
  central Missouri.

* WHEN...From 7 PM this evening to 5 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
014 
WWUS73 KEAX 191911
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
211 PM CDT Wed Apr 19 2023

MOZ030-031-200315-
/O.EXB.KEAX.WI.Y.0009.230420T0000Z-230420T1200Z/
Ray-Carroll-
Including the cities of Richmond, Lawson, and Carrollton
211 PM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Ray and Carroll Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ057-060-103>105-MOZ028-029-037-038-043-044-053-054-200315-
/O.EXT.KEAX.WI.Y.0009.230420T0000Z-230420T1200Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kearney, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
211 PM CDT Wed Apr 19 2023

...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and west 
  central Missouri.

* WHEN...From 7 PM this evening to 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Krull
314 
WWUS73 KEAX 201139
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Thu Apr 20 2023

KSZ057-060-103>105-MOZ028>031-037-038-043-044-053-054-201245-
/O.CAN.KEAX.WI.Y.0009.000000T0000Z-230420T1200Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond,
Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, 
Rich Hill, Clinton, and Windsor
639 AM CDT Thu Apr 20 2023

...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 AM...

Winds have decreased below advisory criteria across the area.
Winds will shift to out of the west northwest behind the cold
front, with sustained winds of 15 to 20 mph and gusts up to 30
mph before relaxing this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 19, 12:55 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 19, 12:55 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 AM CDT Wed Apr 19 2023

.Discussion...
Issued at 335 PM CDT TUE APR 18 2023

Key Messages...

- Scattered showers and thunderstorm chances this evening in
  central Missouri and later this evening and overnight across
  northwestern Missouri and northeastern Kansas.

- Slight risk of severe thunderstorms Wednesday night across
  eastern Kansas into western and northwestern Missouri. Hail and
  damaging wind risk at start, transitioning to a flash flooding
  risk overnight into early Thursday morning.

Detailed Discussion...

18Z surface analysis reveals a modest surface trough continues to
reside along the Front Range, with mid-level WV imagery easily
depicting the upper short wave beginning to lift into western
Kansas. Ahead of this feature, a weakly modified airmass exists,
with surface dews struggling to reach the mid-50s across central
Oklahoma, to the upper 40s by the KS/OK border. Honestly, not a
great precursor for deep convection with numbers like that by early
afternoon. However, even with some broad spreads in guidance,
forecast soundings suggest decent elevated instability available
across the Central Plains; enough to support some elevated hailers
given modest 30 to 40kts of 0-6km bulk shear. Various flavors of
CAMs suggest initiation around 4 to 6 PM this evening on the western
high plains. Any convection will continue to build northeast
overnight, with the track of the short wave trough, traversing
through far northwestern Missouri around 1 to 4 AM. Overall, any
severe risk will be minimal by this time, again, elevated convection
with a hail concern. Elsewhere, at present, scattered showers and
thunderstorms will remain possible along an area of focused
isentropic ascent across central Missouri through this evening.

Through sunrise, expect some lingering convection across northern
Missouri, with increasing south-southwest winds through the morning
as the surface trough focuses SSW to NNE off the southern Plains
ahead of the larger H500 trough over the west. Stout boundary layer
return flow will set up ahead of this feature from the Gulf into the
region. Initial convection will fire along the surface trough
stretched across central Kansas through the late afternoon, with the
arrival of the effective boundary from the north, associated with
the H500 short wave rounding the base of the parent upper trough.
Stout instability and deep layer shear will promote a large hail
risk with this initial activity. Initial storms will likely merge
into a line as they move east through 6 to 8 PM. Overnight, as the
surface trough shifts eastward, through 10 to midnight, we expect to
see long residence times for updrafts along the surface trough,
given the near parallel orientation of the 40 to 50 kt low level
jet. As forecast soundings suggest a large hail risk with initial
development, this event is looking more likely to transition to a
hydro/flooding concern through early Thursday morning. Given
conditions described above, training thunderstorms are likely across
northeastern Kansas into northwestern Missouri through the early
morning, with activity even lingering over the KC Metro possible.

Convection should be trending downward and moving east mid to late
Thursday morning. Cooler conditions will follow, with northwest flow
spreading into the region with the exit of the larger H500 trough
across the Great Lakes through the weekend. Highs on Saturday will
struggle to reach the 50s across the region.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1254 AM CDT WED APR 19 2023

Currently VFR at all terminals with 15 to 20 knot southerly winds gusting
up to 30 knots. MVFR CIGs are likely to develop around 13z
Wednesday morning, with these generally persisting through the
remainder of the period (there may be a few brief VFR periods,
however). Southerly winds gusting up to 30 knots will also
persist through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...BMW
Hazardous weather outlook, Apr 18, 4:59 AM CDT, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Tue Apr 18 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Tue Apr 18 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong to possibly severe storms are possible this evening and
 overnight in far northwestern MO.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Strong to severe thunderstorms are possible Wednesday evening into
 Thursday morning.

 Widespread subfreezing temperatures are expected Sunday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:13 PM CDTSevere Thunderstorm WarningEAXAtchison47 min

Nearby

Wind Advisories in Missouri, 2023Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.